Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 165, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 16, 1996, 4:45 PM EDT for Clearfield County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1996, 4:45 PM EDT (20:45 UTC)
- Expired
- Jul 16, 1996, 5:45 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Clearfield County, PA
The radar
The State College radar (KCCX), 40 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:25 PM EDT | Thunderstorm Wind 50 | Wallaceton, PA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:48 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 16, 12:48 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1245 PM EDT TUE JUL 16 1996 SO FAR A GREAT DAY...NOTHING MUCH ON RADAR YET. STILL A FEW SHOWERS...MAYBE A STORM COULD FORM. EXPECT CLR SKIES OVERNIGHT. THINK A LITTLE DRY AIR AND WIND WILL KEEP FOG OUT...EXCEPT FOR MAYBE PLACES LIKE IPT. SHOULD BE LOTS OF SUN WED...AND ANOTHER NICE DAY. SOME CI LATE. FWC TEMPS NOW LOOK BETTER THAN MONDAY. STRONG WARM ADV. AND VORT MAX TO THE NW COULD SET OFF SOME STRONG STORMS OVER LAKES ERI/ONT AROUND SUNRISE THU. SEVERAL TYPICAL MID SUMMER HHH DAYS THRU SAT. WITH DEEP SYSTEM OFF W COAST...RIDGE WILL SHIFT TO THE WEST...THUS COLD FRONT COULD WORK BACK IN BY SAT. CURRENT ZONES OK FOR NOW. MARTIN
In the hours before
Special weather statement, Jul 16, 3:59 PM EDT, 46 minutes before
PAZ004>006-010>012-017>019-024>028-037-041-045-049-050-056-063-17 0100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 348 PM EDT TUE JUL 16 1996 ...SEVERE THUNDERSTORM WATCH 788 IN EFFECT FOR MUCH OF CENTRAL AND NORTH CENTRAL PENNSYLVANIA UNTIL 9 PM EDT TONIGHT... IN NORTHWEST PA THE COUNTIES INCLUDED ARE... WARREN...ELK AND MCKEAN IN NORTH CENTRAL PA THE COUNTIES INCLUDED ARE... CAMERON...CENTRE...CLEARFIELD...CLINTON...LYCOMING...POTTER... SNYDER...TIOGA AND UNION IN SOUTH CENTRAL PA THE COUNTIES INCLUDED ARE... BLAIR...CAMBRIA...HUNTINGDON...JUNIATA AND MIFFLIN THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST ACROSS THE WATCH AREA WITH THE HIGHER THREAT MOVING FROM THE NORTHERN COUNTIES INTO THE CENTRAL MOUNTAIN AREA AS THE AFTERNOON PROGRESSES. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR DAMAGING STORMS IN AND CLOSE TO THE WATCH AREA. REMAIN ALERT AND HAVE SAFE6 SHELTER CLOSE BY IF A WARNING IS ISSUED OR THREATENING WEATHER IS SIGHTED. DUNHAM
Special weather statement, Jul 16, 4:17 PM EDT, 28 minutes before
PAZ004>006-010>012-017>019-024>028-037-041-045-049-050-170100- SPECIAL WEATHER STATEMENT...CORRECTED FOR CODING NATIONAL WEATHER SERVICE STATE COLLEGE PA 348 PM EDT TUE JUL 16 1996 ...SEVERE THUNDERSTORM WATCH 788 IN EFFECT FOR MUCH OF CENTRAL AND NORTH CENTRAL PENNSYLVANIA UNTIL 9 PM EDT TONIGHT... IN NORTHWEST PA THE COUNTIES INCLUDED ARE... WARREN...ELK AND MCKEAN IN NORTH CENTRAL PA THE COUNTIES INCLUDED ARE... CAMERON...CENTRE...CLEARFIELD...CLINTON...LYCOMING...POTTER... SNYDER...TIOGA AND UNION IN SOUTH CENTRAL PA THE COUNTIES INCLUDED ARE... BLAIR...CAMBRIA...HUNTINGDON...JUNIATA AND MIFFLIN THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST ACROSS THE WATCH AREA WITH THE HIGHER THREAT MOVING FROM THE NORTHERN COUNTIES INTO THE CENTRAL MOUNTAIN AREA AS THE AFTERNOON PROGRESSES. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR DAMAGING STORMS IN AND CLOSE TO THE WATCH AREA. REMAIN ALERT TAND HAVE SAFE SHELTER CLOSE BY IF A WARNING IS ISSUED OR THREATENING WEATHER IS SIGHTED. DUNHAM
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.